6

I wonder if taking medication to deal with unconcentration on ADHD would lose hyperfocus, which is considered one of the advantage of ADHD.

I understand taking medication on ADHD have a side effect such as nausea or a headache. But how about hyperfocus? Or is it dependent on each medicine?

  • 2
    This is an excellent question! I am not sure it's been directly studied. The hyperfocus element of ADHD has only recently been really focused on (pun intended). It would depend on what physiology is involved in hyperfocus. Have you tried this question in CogSci stack exchange? I think there's where you'll find the biggest bang for the buck! – DoctorWhom Aug 16 '17 at 7:51
  • @DoctorWhom I didn't come up with an idea to post at CogSci but this might be better served there! – Blaszard Aug 16 '17 at 8:01
0

What is hyperfocus?

Adults with ADHD often report episodes of long-lasting, highly focused attention, a surprising report given their tendency to be distracted by irrelevant information. This has been colloquially termed “hyperfocus.” (ADHD, 2019)

Do medications used to treat ADHD decrease hyperfocus?

1) Ozel-Kizil et al, 2016, Hyperfocusing as a dimension of adult attention deficit hyperactivity disorder (Research in Developmental Disabilities) :

In the study, they compared individuals >18 years of age diagnozed with ADHD; one group of 53 individuals without medication and another group of 79 individuals treated with stimulants (methylphenidate or SSRIs):

There was no difference between total Hyperfocusing Scale and Adult ADHD Self- Report Scale scores of two patient groups.

2) Wigal et al, 2012, Adverse events in medication treatment-naïve children with attention-deficit/hyperactivity disorder (Journal of Child and Adolescent Psychopharmacology)

In this study, they were observing side effects of lisdexamfetamine dimesylate for several weeks in 6-12 years old children; in one group they were "stimulant-naive" (not previously treated with stimulants) and in another "previous-exposure subjects".

The stimulant-naïve group reported more trouble sleeping, stomach pain, and hyperfocus...

The hyperfocus was considered a side effect.

RxList and Drugs.com have lists of side effects of ADHD medications (amphetamine and dextroamphetamine), which could interfere with the ability to focus: restlessness, dizziness, fear, anxiety, sleeplessness, impotence, confusion, nausea, headache, etc.

Not the answer you're looking for? Browse other questions tagged or ask your own question.